Friday, October 24, 2014
I am 47 years and had sever postural vertigo and was given Dimenhydrinate 16 mg thrice a day. MRI Brai done and it revealed RIGHT HIGH PARIETAL LACUNAR INFARCTION WITH MILD CEREBRAL ATROPHY. My doctor increased the dose of aspirin from Aspirin 75 to Aspirin 162.5 mg Whether this is serious. Now I am fully cured but what the MRI finding convey.
To rephrase, and to make sure I understand your question, you have severe postural vertigo which has improved with dimenhydrinate. An MRI was done which showed "lacunar infarction". Is this correct? Presuming that it is, I believe that you wish to know what the MRI findings suggest.
A stroke occurs when a blood vessel to the brain becomes blocked by a blood clot. The blood clot stops the flow of blood to a part of the brain, which then cannot get the oxygen and nutrients that it needs to survive. If the blockage persists for more than a few hours, the brain deprived of oxygen will be irreversibly injured (it dies). This is accompanied by some clinical symptoms such as numbness or weakness on one side of the body, slurred speech, changes in vision (visual loss or sometimes double vision), etc.
If you have had neurologic symptoms like those described above, and they lasted for more than 24 hours, then physicians would say that you have had a stroke by definition. This would be seen on the MRI scan as a region of injured brain.
A "lacunar infarction" or lacunar stroke occurs when very small vessels that penetrate the deep structures of the brain get blocked, leading to a very small area of brain injury. As mentioned above, a clinical stroke should have associated symptoms. Our brain imaging techniques, like MRI, are so good these days that we sometimes see small areas of abnormalities that look like a lacunar stroke but where the patient has never had a clinical symptom. You might be falling into this category. Positional vertigo is usually an inner ear problem, and is not caused by a lacunar stroke in the right parietal region.
Aspirin is a good medicine to prevent strokes and heart attacks, and is commonly recommended for anyone over the age of 50. It sounds like your doctor wants you to be on a mild dose (I usually recommend an enteric coated 325 mg tablet) to help prevent clinical strokes or heart attack in the future. It seems reasonable to continue taking it as prescribed, although you should discuss this with your doctor.
I hope this helps.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati